Florida, 2010

Hail and Damaging Wind in Florida, June 15, 2010

June 15, 2010 · NWS MLB · 3 events in 2 counties and zones

Scattered thunderstorms developed across east central Florida as numerous small-scale boundaries interacted within a very hot and unstable atmosphere. As two isolated storms merged along the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered thunderstorms developed across east central Florida as numerous small-scale boundaries interacted within a very hot and unstable atmosphere. As two isolated storms merged along the St. Johns River along the border of Seminole and Volusia Counties, a downburst likely produced winds which knocked over numerous trees. Also, as boundaries collided over central Orange County, a north to south line of strong storms developed and produced nickel sized hail. Lightning destroyed a large estate size home in Longwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 15, 9:35 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 9:35 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT TUE JUN 15 2010

.DISCUSSION...
STABLE WX PATTERN CONTINUES OVER THE GOMEX/SW ATLC REGION DUE TO A
LARGE DLM RIDGE BLANKETING THE REGION.  THERMAL PROFILE REFLECTS
THIS WITH H70 TEMPS IN THE 9-11C RANGE ACRS THE CENTRAL PENINSULA...
H50 TEMPS AROUND -6C.  WEAK STEERING FLOW AS WELL WITH H85-H50 MEAN
WINDS AOB 5KTS AREAWIDE.

SUPPRESSING EFFECTS OF PRES/THERMAL RIDGE ALOFT WILL FORCE DIURNAL
CONVECTION TO DEPEND ON MESOSCALE BOUNDARY COLLISIONS...MAINLY LATE
IN THE DAY AS THE EAST AND WEST COAST SEABREEZES COLLIDE.  MESO
MODELS CONTINUE TO INDICATE THE MAIN BOUNDARY COLLISION BETWEEN
STARTING LATE AFTN AND CONTG THRU SUNSET. WEAK STEERING FLOW WILL
LIMIT TOTAL STORM COVERAGE...WESTERN INTERIOR SECTIONS OF EC FL WILL
HAVE HIGHEST POPS AT 30 PERCENT...ISOLATED ELSEWHERE. LOW POPS
LINGER INTO THE EVENING OVER INTERIOR SECTIONS.

MAX TEMPS IN THE M/U90S COMBINED WITH SFC DEWPOINTS IN L/M 70S WILL
GENERATE HEAT INDEX READINGS IN THE 101-108F RANGE THIS AFTN.

&&

.AVIATION...VFR THROUGH 15/20Z. SCT MVFR SHRAS/ISOLD IFR TSRAS BTWN
15/20Z-16/02Z INTERIOR SITES.

&&

.MARINE...HIGH PRES ACRS THE GOMEX/SW ATLC REGION WILL MAINTAIN A
LIGHT TO GENTLE S/WRLY BREEZE ACRS THE LCL ATLC...SEAS AOB 2FT.  NO
SIG CHANGES.

&&

.CLIMATE...

RECORD HIGH TEMPERATURES FOR JUNE 15 AND 16:

                   JUNE 15     JUNE 16
DAYTONA BEACH......99(1998)....101(1998)
ORLANDO............97(1998).....98(1998)
SANFORD............96(1998).....97(1964)
LEESBURG...........97(2001).....96(2001)
MELBOURNE.........100(1998).....98(1998)
VERO BEACH.........99(1998).....96(1949)

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....LASCODY
Hazardous weather outlook, Jun 15, 3:50 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT TUE JUN 15 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
450 AM EDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
HIGH PRESSURE ALOFT WILL ACT TO LIMIT THUNDERSTORM COVERAGE AGAIN
TODAY. STORMS WILL MAINLY BE POSSIBLE FROM THE EVENING COMMUTE
TIME THROUGH SUNSET AS SEA BREEZE BOUNDARIES FROM BOTH COASTS
COLLIDE OVER THE INTERIOR. MOVE INDOORS AT THE FIRST SIGN OF AN
APPROACHING STORM TO AVOID THE LIGHTNING DANGER.

...EXCESSIVE HEAT IMPACT...
HOT AND HUMID CONDITIONS ARE AGAIN EXPECTED TO PRODUCE HEAT INDEX
READINGS OF 101 TO 108 THIS AFTERNOON. IF YOU PLAN TO BE OUTSIDE...
TAKE FREQUENT BREAKS IN THE SHADE AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HOT AND HUMID CONDITIONS WILL PERSIST WEDNESDAY BEFORE READINGS
TREND BACK CLOSER TO NORMAL DURING THE LATE WEEK.

A CHANCE OF AFTERNOON LIGHTNING STORMS CAN BE EXPECTED EACH DAY
WITH THE MAIN HAZARD DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
June 15, 1:20 PM EST
Where
Seminole County, 1.86 mi NW of Osceola Park
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
28.820, -81.090

Two isolated thunderstorms merged over Geneva and likely produced severe, but localized downburst winds. A Division of Forestry official reported five oak trees toppled and uprooted adjacent to the St. Johns River in Geneva.

Hail, Orange

When
June 15, 2:45 PM EST
Where
Orange County, 1.03 mi W of Kingswood Manor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
28.598, -81.417

A State Emergency Manager observed nickel size hail near the intersection of John Young Parkway and Orange Blossom Trail in Orlando during a strong thunderstorm.

Lightning, Seminole

When
June 15, 4:00 PM EST
Where
Seminole County, 2.97 mi NW of Forest City
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
28.702, -81.453

Lightning associated with a strong thunderstorm struck a large estate home in the Sweetwater Club subdivision of Longwood. The home became fully engulfed in flames and officials declared it a total loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225132, 225126, 227041.